Illinois, 2003

Flash Flooding in Illinois, June 26, 2003

June 26, 2003 · NWS LSX · 2 events in 2 counties and zones

Heavy rain caused street and road flooding across much of Madison and St. Clair Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Heavy rain caused street and road flooding across much of Madison and St. Clair Counties. Flooding was reported in Alton, Wood River, Edwardsville, and Belleville. In Wood River, mud slides occurred at a construction site resulting in roads being covered by up to 3 feet of mud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 25, 2:45 AM CST, 22 hours 15 minutes earlier.

Area forecast discussion, Jun 25, 2:45 AM CST, 22 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
345 AM CDT WED JUN 25 2003

.DISCUSSION...
AT 08Z...QUIET OVER FA ATTM...WITH NOTHING MORE THAN WAA CLOUDS
DEVELOPING AT THE MID-LEVELS.  AS USUAL...GFS HANDLING THIS EVENT
VERY WELL...AND EXPECT MUCH OF THIS MID CLOUD TO EXIT FA BY MID
MRNG.  OTHERWISE...ACTIVE CDFNT OVER HIGH PLAINS WITH LARGE MCS OVER
MN/NORTHERN IA WITH THE REMAINDER OF TSTMS CONFINED TO VERY NEAR THE
FRONT.

FOR TODAY...TSTM TIMING AND HEAT ARE MAIN FOCAL POINTS FOR THIS
PERIOD.  SURFACE WINDS EXPECTED TO BE OUT OF S-SW UNLIKE PREVIOUS
DAY AND THIS WILL BE MORE CONDUCIVE TO ADVECTING IN/MAINTAINING
HIGHER DEWPOINTS AS WELL AS WARMER TEMPS.  SHOULD SEE DECENT AMOUNT
OF SUNSHINE FOR THE MIDDLE PART OF THE DAY...WITH MODEST CU
FIELD...UNTIL MID AFTERNOON WHEN APPROACH OF VORT MAX WL INDUCE SOME
CB DEVELOPMENT IN WEAKLY CAPPED...BUT VERY MOIST AND UNSTABLE AMS.
BY LATE AFTN...ANY TSTMS THAT DO FIRE SHOULD BE MAINLY CONFINED
ACROSS NE AND CENTRAL MO...WITH A FEW OUTLIERS POSSIBLE LATE FOR STL
AREA.  THICKER CLOUD DURING AFTN EXPECTED ACROSS NE AND CENTRAL MO
AND SO PERSISTENCE TEMPS ACCEPTED THERE.  ELSEWHERE...LOOK FOR TEMPS
TO BE ABOUT A DEGREE OR TWO HIGHER THAN TUESDAY.  HEAT ADVISORY
CRITERIA APPROACHED ONLY IN STL CITY...BUT SITUATION BORDERLINE
ENOUGH COUPLED WITH A ONE-DAY EVENT AT THE MOST...THEREFORE DECIDED
TO FOREGO ADVISORY.  MAV/FWC BLEND USED FOR MAX TEMPS FOR NE AND
CENTRAL MO...ADHERED TO MAV TEMPS ELSEWHERE.

FOR TONIGHT AND THURSDAY...VERY MOIST AMS (2+ PWATS) AND STRONG
LLVL CONVERGENCE WILL FUEL ACTIVE BAND OF CONVECTION DURING EVENING
HOURS ACROSS NE AND CENTRAL MO.  ANY /OUTLIER/ CONVECTION AROUND STL
AREA DURING EARLY EVENING EXPECTED TO FALL APART UNTIL MORE
ORGANIZED CONVECTION ASSOC WITH CDFNT MOVES IN FROM THE WEST.
TIMING OF FRONT THROUGH FA DURING LATE NIGHT MIGHT ORDINARILY RESULT
IN LOWER POPS...BUT RIGHT ENTRANCE REGION OF H300 JET ARRIVES JUST
IN TIME TO KEEP CONVECTION GOING ALL THRU NIGHT AND THIS FORCING
CONTINUES INTO THURSDAY.  THEREFORE KEPT LIKELY OR HIGHER POPS GOING
FOR TSTMS DURING THESE PERIODS.  BY 12Z/THU...MOISTURE/INSTAB AXIS
JUST S AND E OF STL CITY ALONG WITH FRONT...SO LOOK FOR PRIMARILY A
MORNING CHANCE OF RAIN WITH CHANCES FALLING OFF RAPIDLY BY
AFTERNOON.  MUCH COOLER DAY ON THU...WITH MOCLDY SKIES...TEMPS WILL
STAY IN 70S.  FOLLOWED COOLER MAV TEMPS FOR LOWS TONIGHT...AS TEMPS
FALL OFF INTO 50S JUST 50-100 MILES BEHIND CDFNT.  EXPECT THIS TO
MODIFY SOME BY THE TIME IT MOVES THRU MO AND IL...BUT LOWER 60S FOR
NE AND CENTRAL MO NOT OUT OF QUESTION.

SEASONABLY COOL AND DRY WEATHER WILL CONTINUE FOR REMAINDER OF WORK
WEEK AS HI PRESSURE BUILDS IN.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

TES
Hazardous weather outlook, Jun 25, 4:46 AM CST, 20 hours 14 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
545 AM CDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA THIS AFTERNOON AND TONIGHT.  THE PRIMARY THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS.  A STRONG COLD FRONT WILL INTERSECT A MOIST
AND UNSTABLE ATMOSPHERE...WHICH WILL CREATE THE THUNDERSTORM
THREAT.  THIS FRONT WILL BE NEARLY THROUGH THE AREA BY LATE TONIGHT.

IN ADDITION...AFTERNOON TEMPERATURES FROM 90 TO 95 AND RELATIVELY
HIGH HUMIDITY LEVELS WILL RESULT IN HEAT INDICES BETWEEN 100 AND 105
DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE PRIMARILY TO THE SOUTH AND EAST OF ST
LOUIS CITY ON THURSDAY...AND COME TO AN END BY THURSDAY AFTERNOON AS
THE COLD FRONT LEAVES THE AREA.

THERE IS ALSO THE CHANCE FOR THUNDERSTORMS ON SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

TES

In the hours before

Local storm report, Jun 25, 7:54 PM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
854 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    5S LADDONIA               MO   FLOODING
06/25/03   AUDRAIN                        US HIWAY 54 AND STATE
                                          ROAD 19 OVER WEST FORK OF
                                          CUIVRE RIVER...ROAD
                                          CLOSED DUE TO WATER OVER
                                          THE HIGHWAY. REPORTED BY
                                          COUNTY SHERIFF OFFICE.

0800 PM    3E NEW LONDON             MO   FLOODING
06/25/03   RALLS                          COUNTY ROAD V AT SALT
                                          RIVER. ROAD CLOSED DUE TO
                                          HIGH WATER. REPORTED BY
                                          COUNTY SHERIFFS OFFICE.

0800 PM    4NW LOUISIANA             MO   FLOODING
06/25/03   PIKE                           STATE HIGHWAY 79 AT
                                          GRASSY CREEK.
                                          APPROXIMATELY 12 INCHES
                                          OF WATER OVER ROAD WITH
                                          FAST CURRENT. ROAD CLOSED
                                          TO CARS.

0800 PM    6SW LOUISIANA             MO   FLOODING
06/25/03   PIKE                           COUNTY ROAD UU AT LITTLE
                                          NOIX CREEK. ROAD CLOSED
                                          DUE TO HIGH WATER.
                                          REPORTED BY COUNTY
                                          SHERIFFS OFFICE.

The radar

The St Louis radar (KLSX), 69 km away, was scanning. The volume nearest the first event began at 06:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
June 26, 1:00 AM CST to 6:30 AM CST
Where
Madison County, Countywide
Reported by
NEWSPAPER
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Flash Flood, St. Clair

When
June 26, 1:00 AM CST to 6:30 AM CST
Where
St. Clair County, Countywide
Reported by
NEWSPAPER
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365171, 5365172.